Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2016, 8:13 PM EDT for Mecklenburg County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2016, 8:13 PM EDT (00:13 UTC)
- Expired
- May 10, 2016, 8:46 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:14 PM EDT, 59 minutes earlier.
Area forecast discussion, May 10, 7:14 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 714 PM EDT TUE MAY 10 2016 .SYNOPSIS... A FRONTAL BOUNDARY REMAINS NEAR THE VIRGINIA AND NORTH CAROLINA BORDER TONIGHT INTO WEDNESDAY...AND DROPS INTO THE CAROLINAS BY THURSDAY. THE FRONT LIFTS NORTH AS A WARM FRONT THURSDAY NIGHT. A COLD FRONT APPROACHES FROM THE WEST EARLY FRIDAY AND CROSSES THE REGION FRIDAY AFTERNOON AND EVENING. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... WILL BE WATCHING TSTM ACTIVITY TO THE WEST OVER THE NEXT FEW HRS AS SOME HIGH RES DATA SHOWS IT MOVING E-SE ALONG THE STALLED FRONTAL BOUNDARY ACROSS SRN VA...WHILE OTHER DATA SUGGESTS MORE ELEVATED CONVECTION NORTH OF THE BOUNDARY MOVING EAST AFTER 00Z. WITH THIS IN MIND...WENT AHEAD AND BEEFED UP THE THUNDER CHCS ACROSS PIEDMONT AREAS NEXT FEW HRS. PIEDMONT REMAINS IN MARGINAL THREAT TONITE...WITH THE RADAR TRENDS SHOWING LARGE HAIL BEING THE MAIN ONE. PVS DSCN: CURRENT GOES WATER VAPOR IMAGERY DEPICTS A POTENT SHORTWAVE TROUGH OVER THE OHIO VALLEY...WITH A MOIST FRONTAL BAND EXTENDING FROM THE NRN GULF OF MEXICO NE TO OFF THE CAROLINA COAST. AT THE SURFACE...A STATIONARY FRONT IS SITUATED FROM ERN NC TO N- CENTRAL NC...AND THEN CONTINUES NW AS A WARM FRONT ACROSS THE APPALACHIANS. VISIBLE IMAGERY SHOWS MOST OF THE LOCAL AREA REMAINS MOSTLY CLOUDY TO OVERCAST THIS AFTERNOON...WITH SOME PARTIAL CLEARING ACROSS THE FAR SRN VA AND NE NC. LIGHT SHOWERS ARE PASSING ACROSS THE ERN SHORE THIS AFTERNOON. FARTHER W...CONDITIONS ARE STABLE IN THE WAKE OF EARLY MORNING RAIN...WITH THE CLOSEST CONVECTION OVER THE HIGHER TERRAIN OF WRN VA. TEMPERATURES HAVE STRUGGLED TO WARM TODAY AND RANGE FROM THE UPPER 50S TO MID 60S OVER THE ERN SHORE...TO THE MID/UPPER 60S OVER CENTRAL PORTIONS OF THE AREA...TO THE LOW/MID 70S FROM THE SW PIEDMONT TO NE NC. THE GENERAL MODEL CONSENSUS CONTINUES TO SUPPORT THE CONVECTION OVER THE HIGHER TERRAIN ORGANIZING INTO A CLUSTER OF SHOWERS AND PROGRESSING ACROSS THE NRN HALF OF THE LOCAL AREA TONIGHT. LIKELY POPS ARE FORECAST ACROSS THE NRN HALF OF THE AREA...BOUNDED BY CHC...WITH 20% OR LESS ACROSS THE FAR SE. SHOWALTER INDICES ARE SLIGHTLY NEGATIVE...SO THUNDER WILL BE CONTINUED THROUGH 06Z. LOWS RANGE FROM THE MID/UPPER 50S N...TO THE LOW/MID 60S S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... THE AFOREMENTIONED FRONTAL BOUNDARY REMAINS IN VICINITY OF THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. SHORTWAVE ENERGY PRESENTLY ASSOCIATED WITH CONVECTION OVER THE OHIO VALLEY SLIDES ACROSS THE AREA WEDNESDAY AFTERNOON INTO THE EVENING. THE HIGHEST POPS EXTEND FROM CENTRAL/SRN VA INTO NE NC. THERE WILL BE SOME ELEVATED INSTABILITY N OF THE BOUNDARY...WITH SOME SFC BASED INSTABILITY S OF THE BOUNDARY OVER SE VA/NE NC...SO SOME TSTMS ARE EXPECTED. HIGHS RANGE FROM THE MID/UPPER 60S N...TO THE LOW 80S FAR S. CONSIDERABLE CLOUD COVER IS EXPECTED N OF THE BOUNDARY...WITH SOME PARTIAL CLEARING ACROSS SE PORTIONS PRIOR THE THE ARRIVAL OF SHOWERS/TSTMS. THE BOUNDARY PUSHES S OF THE AREA LATER WEDNESDAY NIGHT INTO THURSDAY AS SHORTWAVE ENERGY PULLS OFFSHORE. THURSDAY HAS THE POTENTIAL TO BE A DRY DAY UNDER SHORTWAVE RIDGING...WITH POPS AOB 20% UNDER A MOSTLY CLOUDY SKY. LOWS WEDNESDAY NIGHT RANGE FROM THE MID 50S TO LOW 60S...FOLLOWED BY HIGHS THURSDAY IN THE MID/UPPER 70S. THE FRONT LIFTS BACK N AS A WARM FRONT THURSDAY NIGHT...WITH A COLD FRONT APPROACHING FROM THE W FRIDAY. SHOWERS ARE POSSIBLE...MAINLY W LATE THURSDAY NIGHT INTO FRIDAY MORNING...WITH SHOWERS AND TSTMS LIKELY ACROSS THE AREA BY AFTERNOON. LOWS THURSDAY NIGHT RANGE FROM THE UPPER 50S TO MID 60S...WITH HIGHS FRIDAY AGAIN IN THE MID/UPPER 70S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... LONG TERM PERIOD WILL FEATURE FREQUENT CHANCES FOR PCPN AND NEAR TO SLIGHTLY BLO NORMAL TEMPS. A COLD FRNT SLIDES THRU THE AREA FRI NGT...WITH PCPN (MAINLY OCCURRING DAYTIME FRI) CONTINUING INTO THE EVENG HRS OVER ERN AREAS...FOLLOWED BY DECREASING CLOUDINESS OVRNGT. A SECONDARY COLD FRNT/MID-LEVEL DISTURBANCE WILL BRING ANOTHER CHANCE OF PCPN SAT...ESPECIALLY OVER NW AREAS (30% POPS). HI TEMPS SAT WILL AVG 75-80F. AFTER A COOLER NIGHT SAT NIGHT THAN PREVIOUS NIGHTS (LO TEMPS IN THE LO/MID 50S)...SFC HI PRES BRIEFLY BLDS IN FOR SUN...BEFORE RAIN PSBLY RETURNS MON/TUE AHEAD OF THE NEXT APPROACHING LO PRES SYSTM. HI TEMPS SUN THRU TUE AVG IN THE 70S EACH DAY. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS AND LIGHT E/NE WINDS PREVAIL ALL TERMINALS EARLY THIS EVENING. ANOTHER SHORT WAVE AFFECTS THE AREA LATER THIS EVENING AND OVERNIGHT WITH MORE SHOWERS/POSSIBLE TSTMS AT KRIC/KSBY. ALSO CIGS AND POSSIBLY VSBYS LOWER TO MVFR OR EVEN IFR AFTER MIDNIGHT. CONFIDENCE IN IFR CIGS IS HIGHEST AT KRIC AFTER 04Z...AND AT KECG AFTER 08Z. ANY PRECIP SHOULD CLEAR THE REGION BY 13Z/14Z...WITH VFR/MVFR CONDITIONS THEREAFTER...SIMILAR TO TODAY. OUTLOOK...PERIODS OF SHOWERS AND SOME THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY IN ASSOCIATION WITH THE FRONTAL BOUNDARY THAT REMAINS NEAR OR SOUTH OF THE AREA. THE FRONT MOVES NORTH OF THE AREA EARLY FRIDAY AHEAD OF A COLD FRONT THAT PUSHES THROUGH FROM THE NW LATE FRIDAY/FRIDAY NIGHT. THE WEATHER GENERALLY IMPROVES DURING THE WEEKEND. && .MARINE... NO HEADLINES NEC WITH THIS FORECAST PACKAGE. A FAIRLY WEAK STATIONARY FRNTAL BNDRY REMAINS IN THE VICINITY THIS AFTN...AND WILL CONTINUE TO DO SO THRU THU. ONSHORE FLOW TNGT REMAINS AOB 10 KT...WITH WAVES OVER THE BAY 1-2 FT...AND SEAS OVER CSTL WTRS 2-3 FT. WINDS REMAIN BLO 15 KT WED AND THU WITH SIMILAR WAVES/SEAS AS TNGT. THE FRNT SLOWLY LIFTS N AS A WARM FRNT THU NIGHT/FRI MORNG WITH SUB-SCA CONDS CONTINUING. THE NEXT COLD FRNT CROSSES THE WTRS BY LATE FRI/FRI NIGHT...WITH SUB-SCA CONDS EXPECTED FOLLOWING THE FRNT FRI NIGHT/SAT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...AJZ/SAM NEAR TERM...AJZ/MPR SHORT TERM...AJZ/SAM LONG TERM...MAS AVIATION...JDM/WRS MARINE...MAS
Hazardous weather outlook, May 10, 3:58 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 358 PM EDT TUE MAY 10 2016 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-112000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 358 PM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:00 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 45 min |
| May 10, 8:40 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 50 min |
| May 10, 8:53 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 52 min |
| May 10, 9:26 PM EDT | Special Weather Statement | AKQ | Brunswick | 49 min |
| May 10, 9:30 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 45 min |
| May 10, 9:37 PM EDT | Special Weather Statement | AKQ | Goochland | 38 min |
| May 10, 9:40 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 50 min |
| May 10, 10:29 PM EDT | Special Weather Statement | AKQ | Brunswick | 31 min |
| May 10, 10:32 PM EDT | Special Weather Statement | AKQ | Caroline | 43 min |
| May 10, 10:41 PM EDT | Special Weather Statement | AKQ | Prince Edward | 49 min |
| May 10, 11:14 PM EDT | Special Weather Statement | AKQ | Caroline | 46 min |
| May 11, 7:30 AM EDT | Marine Dense Fog Advisory | AKQ | 4 hr | |
| May 11, 2:39 PM EDT | Special Weather Statement | AKQ | City of Franklin | 51 min |
| May 11, 4:45 PM EDT | Special Weather Statement | AKQ | City of Suffolk | 45 min |
| May 11, 5:34 PM EDT | Special Weather Statement | AKQ | City of Suffolk | 41 min |
| May 11, 3:17 PM EDT | Special Weather Statement | AKQ | Gates | 43 min |
| May 11, 3:49 PM EDT | Special Weather Statement | AKQ | Northampton | 41 min |
| May 11, 3:58 PM EDT | Special Weather Statement | AKQ | Hertford | 47 min |
| May 11, 4:10 PM EDT | Special Weather Statement | AKQ | Hertford | 50 min |
| May 11, 4:31 PM EDT | Special Weather Statement | AKQ | Gates | 44 min |
| May 11, 4:47 PM EDT | Special Weather Statement | AKQ | Hertford | 43 min |
| May 11, 5:09 PM EDT | Special Weather Statement | AKQ | Chowan | 51 min |
| May 11, 5:43 PM EDT | Special Weather Statement | AKQ | Bertie | 47 min |
| May 11, 5:52 PM EDT | Special Weather Statement | AKQ | Hertford | 38 min |
| May 11, 6:28 PM EDT | Special Weather Statement | AKQ | Bertie | 32 min |
| May 11, 6:59 PM EDT | Special Weather Statement | AKQ | Chowan | 31 min |
| May 11, 7:10 PM EDT | Special Weather Statement | AKQ | Northampton | 35 min |
| May 11, 4:13 AM EDT | Special Weather Statement | AKQ | Wicomico | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.